The battle to make the beta-blocker Nebivolol work continues.
The full 2.5mg is effective in countering my chronic tachycardia, bringing it down to the mid-high 60s, but for a once-a-day drug it “wears off” far too quickly. By late evening, not only is my tachycardia back, it’s worse than it would have been with no treatment at all, and my heart is extremely erratic and unstable too.
A half-dose, if taken at the same time as my calcium channel blocker, Adizem, turns tachycardia into potentially dangerous bradycardia (very slow heart rate).
In addition, my ankles and feet are so badly swollen I can barely walk – in this respect the drug has set me back 18 months. As I’m already taking the maximum dose of Furosemide, I’m unsure, right now, where this is going.
Today, then, is Nebivolol’s last chance. I took a half-dose at 10.00, well separated from Adizem,** which I took at 06.00 and, tonight, at 22.00, I’ll take the other half. This should stabilise me through the night.
**This, as I calculated it should a few days ago, has brought my resting heart rate down to the mid-seventies (at midday). My mistake last time, when it drove it down into the low 50s, was taking Adizem and Nebivolol together at 06.00 – the former seems to ramp up the action of the latter to a dangerous level.
Frankly, for patients who have the utmost faith in their doctors, have little knowledge of their condition and medication, and do as they’re told – which is probably most of them – that degree of tachycardia can be dangerous.
Reverting to Losartan if this, ultimately, doesn’t work out, isn’t an option, as it causes too many problem. It causes a painful, blistered, red rash on my legs (now fading), and worse, the sputum in my lungs becomes impossible to clear, and that’s downright dangerous in COPD. It also causes a persistent cough that won’t respond to codeine linctus, which puts an unnecessary strain on my heart.
And while I’m heartily sick of writing to cardiologists, as my next appointment isn’t for six months (and the hospital, in the space of a week has already cancelled my appointment for January 10 and rescheduled it for January 3), I don’t think I have any choice, as even if the revised dose of Nebivolol works out he needs to be kept in the loop, not least about the next sentence.
Nebivolol, by the way, is also indicated for chronic heart failure in the over-70s (why over-70s – the drug doesn’t know how old a patient is, and I’m under 70), and yet the fact that it dramatically worsens my oedema suggests it’s making things worse, not better.
As I’ve said previously, I have some Digoxin on order, which should arrive Monday or Tuesday, and with which I intend to replace Nebivolol if it doesn’t work out as planned today.
That, if it works as it should, will reduce the tachycardia – though somewhat more slowly than Nebivolol – and also strengthen the action of my heart, which should allow me a higher level of activity. This translates as some activity, compared to none at all currently, and that might help to reduce the oedema in my legs and feet.
If the Nebivolol/Adizem combo does work out – and it appears to be so far – I think I’ll be better taking Adizem twice a day, so that I take 180mg of Adizem and 1.25mg of Nebivolol every 12 hours. Makes sense to me – I just have to get my cretinous GP to agree!
I hope, too, to have some scope, mainly in the level of tachycardia, to introduce a low dose of Digoxin, as I’m convinced this will be beneficial.
One thing remains that concerns me. My tachycardia is, for the most part and possibly in its entirely, drug-induced (I’ve explained this to consultant, nurses, cardiologists, none of whom seem able to grasp the fact**), mainly by my Salbutamol inhaler and Phyllocontin Continus, plus a couple of others – so what sort of stresses are being set up in my system as some drugs strive to drive up my heart rate and other try to drive it down? I have a gut feeling that it can’t be good for me.***
**The view seems to be that I’m only the patient, what can I possibly know? Well here’s something to think about, people – the answer to that question is “A bloody sight more than you do!”
***Say you have a car with two engines coupled together. One pushes you along at 70mph, while the other tries to slow you down to 50mph – something, inevitably, has to give.